Texas, 2018

Flash Flooding and Hail in Texas, August 27, 2018

August 27, 2018 · NWS MAF · 7 events in 2 counties and zones

An upper trough was over the southern and central Rocky Mountains and had flattened the upper ridge which had been over West Texas. There was a surface trough present with good instability across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was over the southern and central Rocky Mountains and had flattened the upper ridge which had been over West Texas. There was a surface trough present with good instability across the area. Hot temperatures were across the area, along with fairly dry air below the cloud base and good moisture through the atmosphere. These conditions resulted in hail, thunderstorm wind damage, and flash flooding across portions of the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 27, 12:52 PM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 27, 12:52 PM CST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
152 PM CDT Mon Aug 27 2018

.DISCUSSION...

An upper trough deepening over the central/southern Rockies today
has flattened the upper ridge which has been over the region.
There does not appear to be much of any mid level features
traversing the forecast area, but thunderstorms are developing
over the Davis Mountains, and along a surface trough/instability
axis in an uncapped environment.  Expect storms to continue to
develop into this evening, with outflow winds aiding development
further eastward into the Permian Basin.  Hot temperatures and a
fairly dry subcloud layer could promote a few strong wind gusts,
while ample moisture through the atmospheric column could result
in locally heavy rainfall.  Storms could last through the evening
as a low level jet increases, then last well into the night in
some areas.

On Tuesday, hot temperatures will persist, despite a westbound
inverted ua trough helping to keep the upper ridge in a weakened
state.  Low level, southeasterly, upslope flow will also keep a
steady feed of low level moisture all the way into the higher
terrain where thunderstorms will develop again, in addition to along
a surface trough/instability axis in an uncapped environment.  A few
storms could produce strong winds and locally heavy rainfall, and
many storms could produce frequent lightning strikes.

The upper ridge will expand back over the region Wednesday and
beyond, which will likely relegate any convection to the mountains
of West texas, or the Caprock in Southeast New Mexico.  This will
also keep high temperatures well above normal, not to mention
morning lows generally staying above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75 100  75  96 /  20  10  20  10
Carlsbad                       71 100  71  96 /   0  10  10  20
Dryden                         75  97  75  97 /  10  10  10   0
Fort Stockton                  74  99  73  95 /  30  30  20   0
Guadalupe Pass                 71  94  69  91 /  10   0  10  10
Hobbs                          70  97  70  92 /  10  10  20  10
Marfa                          62  91  63  89 /  40  40  30  20
Midland Intl Airport           76 100  75  97 /  20  20  30  10
Odessa                         77 100  74  97 /  20  20  30  10
Wink                           76 104  75 100 /  30  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29/67
Hazardous weather outlook, Aug 27, 1:05 PM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Mon Aug 27 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
205 PM CDT Mon Aug 27 2018 /105 PM MDT Mon Aug 27 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening across portions of the Permian Basin, southeastern New
Mexico, Trans Pecos and Davis Mountains. Brief heavy rainfall and
gusty winds will occur with the strongest storms. Lighting will also
occur in and near any thunderstorm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

For Tuesday, scattered thunderstorms are possible over the Permian
Basin, southeastern New Mexico, the upper Trans Pecos, and the Davis
Mountains. The strongest of these storms will produce heavy rainfall
and strong winds. Lightning will occur in and near any thunderstorm.

For Wednesday through Saturday, significant weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 27, 1:29 PM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
129 PM MDT MON AUG 27 2018

NMZ028-272015-
Eddy County Plains NM-
129 PM MDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 215 PM
MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carlsbad, Avalon, Carlsbad North, Lake Avalon, Otis, Cavern City Air
Terminal and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3224 10428 3238 10442 3265 10416 3244 10394
TIME...MOT...LOC 1929Z 230DEG 10KT 3239 10426

29
Special weather statement, Aug 27, 1:31 PM CST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
231 PM CDT MON AUG 27 2018

TXZ058-074-075-272015-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
231 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 315 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Balmorhea Lake, or 24 miles northeast of Fort
Davis, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Pecos...
south central Reeves and east central Jeff Davis Counties.

This includes Interstate 10 between mile markers 221 and 229.

LAT...LON 3070 10364 3089 10370 3103 10339 3071 10329
TIME...MOT...LOC 1931Z 253DEG 9KT 3082 10359

80
Special weather statement, Aug 27, 2:20 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 PM CDT MON AUG 27 2018

TXZ058-272100-
Reeves County and Upper Trans Pecos TX-
320 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND WESTERN WARD
COUNTIES UNTIL 400 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Toyah. This storm is slowly moving east.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pecos, Toyah Lake and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 24 and 43.

LAT...LON 3155 10351 3152 10350 3150 10350 3147 10348
      3145 10349 3143 10347 3129 10341 3125 10374
      3143 10379
TIME...MOT...LOC 2020Z 260DEG 3KT 3137 10365

80
Special weather statement, Aug 27, 3:07 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
407 PM CDT MON AUG 27 2018

TXZ058>060-067-272145-
Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX-
407 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REEVES...
NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND SOUTHEASTERN LOVING
COUNTIES UNTIL 445 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mentone, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mentone and Slash Ranch.

LAT...LON 3153 10379 3178 10376 3194 10337 3156 10325
TIME...MOT...LOC 2107Z 256DEG 15KT 3169 10365

80
Special weather statement, Aug 27, 4:31 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
531 PM CDT MON AUG 27 2018

TXZ058-272315-
Reeves County and Upper Trans Pecos TX-
531 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 615 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Toyah, moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of west central Reeves
and east central Culberson Counties.

LAT...LON 3120 10394 3129 10414 3151 10407 3141 10378
TIME...MOT...LOC 2230Z 205DEG 8KT 3134 10399
Special weather statement, Aug 27, 5:27 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
627 PM CDT MON AUG 27 2018

TXZ061-068-280000-
Crane TX-Ector TX-
627 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ECTOR AND NORTHERN
CRANE COUNTIES UNTIL 700 PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Monahans, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Ector
and northern Crane Counties.

LAT...LON 3140 10264 3156 10274 3171 10249 3147 10235
TIME...MOT...LOC 2327Z 243DEG 7KT 3151 10262

80

The radar

The Midland/Odessa radar (KMAF), 19 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Hail, Ector

When
August 27, 6:24 PM CST to 6:29 PM CST
Where
Ector County, 0.72 mi W of Odessa Ector Co Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
31.920, -102.392

Thunderstorm Wind, Ector

When
August 27, 6:26 PM CST to 6:27 PM CST
Where
Ector County, West Odessa
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.830, -102.500

A thunderstorm moved across Ector County and knocked out the power in West Odessa.

Thunderstorm Wind, Ector

When
August 27, 6:26 PM CST to 6:27 PM CST
Where
Ector County, 2.52 mi ENE of Gardendale
Measured
65 kt (75 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.015, -102.380

A thunderstorm moved across Ector County and blew over trampolines in Gardendale. The cost of damage is a rough estimate.

Thunderstorm Wind, Ector

When
August 27, 6:30 PM CST to 6:31 PM CST
Where
Ector County, 5 mi ENE of Odessa
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
NWS Employee
Coordinates
31.878, -102.291

A thunderstorm moved across Ector County and produced wind damage near Odessa. Six inch diameter tree limbs were broken by outflow winds five miles east northeast of Odessa. The cost of damage is a very rough estimate.

Flash Flood, Ector

When
August 27, 6:53 PM CST to 8:00 PM CST
Where
Ector County, 2.4 mi ENE of Odessa to 1.54 mi W of Arcade
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
31.867, -102.334

Heavy rain fell across Ector County and produced flash flooding in Odessa. Motorists were stranded in Odessa. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
August 27, 7:24 PM CST to 9:00 PM CST
Where
Midland County, 1.34 mi SW of Midland to 1.41 mi S of Midland
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.986, -102.096

Heavy rain moved across Midland County and produced flash flooding in the City of Midland. Front Street was flooding between Marienfeld and Garfield streets in Midland. No damage was reported.

Flash Flood, Midland

When
August 27, 8:00 PM CST to 9:00 PM CST
Where
Midland County, 3.51 mi N of Midland to 4.68 mi E of Midland
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.050, -102.073

Heavy rain moved across Midland County and produced flash flooding in the City of Midland. Lots of streets in Midland were reported to be flooded with numerous stalled vehicles. Some of the flooded streets included Wadley, Garfield, and by the Midland Park Mall. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773272, 773273, 773274, 773275, 773517, 773520, 773616.